Alert archive / Colorado / Snow Squall Warnings in 2020

Snow Squall Warning 4, NWS Denver/Boulder, CO

February 12, 2020Weld County, Colorado

NWS Denver/Boulder, CO issued this snow squall warning at Feb 12, 2020, 4:01 PM MST for Weld County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2020, 4:01 PM MST (23:01 UTC)
Expired
Feb 12, 2020, 4:45 PM MST
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Weld County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2241 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS55 KBOU 122301
SQWBOU

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Denver CO
401 PM MST Wed Feb 12 2020

COC123-122345-
/O.NEW.KBOU.SQ.W.0004.200212T2301Z-200212T2345Z/
Weld CO-
401 PM MST Wed Feb 12 2020

The National Weather Service in Denver Colorado has issued a

* Snow Squall Warning for...
  Southwestern Weld County in northeastern Colorado...

* Until 445 PM MST.

* At 401 PM MST, a dangerous snow squall was located near Gilcrest,
  or 7 miles south of Greeley, moving southeast at 10 mph.

  HAZARD...Heavy snow and blowing snow. Wind gusts up to 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

Locations impacted include...
Greeley, Windsor, Evans, Johnstown, Milliken, Platteville, LaSalle,
Kersey, Gilcrest, Gill, Milton Reservoir and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.

&&

LAT...LON 4020 10489 4047 10492 4051 10451 4023 10448
TIME...MOT...LOC 2301Z 327DEG 9KT 4031 10474 

$$

RPK

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this snow squall warning went out at Feb 12, 2:33 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Feb 12, 2:33 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
233 PM MST Wed Feb 12 2020

.SHORT TERM...(This evening through Thursday)
Issued at 157 PM MST Wed Feb 12 2020

A brief period of wintry conditions are expected along the Front
Range for late this afternoon through the evening as cold air
advection aloft builds in with the slightly strengthening
northwest flow aloft. Latest water vapor and IR images showing a
springlike and convective nature to the somewhat buoyant cooling
cloud temperatures. At the surface, the associated cold front and
height rises with this disturbance have been working in from
Wyoming and onto the Colorado northeast plains through the day.
This general northerly component will persist through the early
evening hours with a few gusts to 25 mph along the I-25 Urban
Corridor with gust up to 45 mph out on the far eastern plans. Will
expect a brief favorable period of northeast winds pushing into
the higher terrain for the Front Range which will continue to
anti-cyclone off the Cheyenne Ridge through at least early
evening. This should enhance precip at least for a short while
into the early evening hours. Latest cross sections indicate a
neutral to potentially unstable environment from 00Z through 03Z
while also suggesting some banding to precip. Latest forecast
sounding still indicate rapid saturation of the column from the
surface to 500mb between 21Z and 00Z with slight cooling and
destabilization aloft into 03Z. The QG environment isn't the
strongest, however the mid-level Omega fields are tending to
trend back to another batch of weak ascent later this evening
which could allow for precipitation to keep going through 09Z
Thursday, especially out on the eastern plains.

We are currently holding on to a Winter Weather Advisory for the
southern Front Range Urban Corridor, including metro Denver, the
west Palmer along with the foothills ares through 06Z Thursday.

Conditions will gradually improve late tonight into Thursday
morning as the best instability gradually ends and essentially
reverses to some weak warming aloft as warmer mid and upper level
air crests over the building ridge over the northern Rockies.
Forecast soundings also begin to dry out prior to 12z and then
continue this trend through Thursday afternoon. Under cold
northwest flow aloft, temperatures will remain on the cool side
for Thursday as no scouring out of the cold air will take place
across the lower elevation. With cool and somewhat moist flow
aloft, light snow showers will linger over the high country into
late Thursday while primarily driven by orographics. Across the
lower elevations, despite general subsidence, won't rule out some
light snow showers across the plains. No significant accumulation
is expected over the mountains and plains Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 157 PM MST Wed Feb 12 2020

For Friday and Saturday, a ridge moves across Colorado early on
Friday ahead of a fast moving trough across the northern Rockies.
Flow flattens to zonal midday Friday, then WNW by early Saturday.
The best moisture is locked up across well north of Colorado.
Significant warm advection at all levels but especially at 700 mb
and below begins in earnest Friday morning. Temps at 700 mb
increase 10-12 degC into Friday afternoon vs Thursday evening,
resulting in highs in the upper 40s over the snow-covered areas of
the plains, and mid 50s across the snow-free far eastern plains.
The plains will remain dry both days. In the mountains, the best
chance for snow showers should be associated with the trough axis
passage late Friday into Saturday morning. For now amounts look
very light and generally best along and north of I-70, with the
best chance closest to Wyoming. With the passage of the trough
axis it looks very windy across the mountains late Friday into
Saturday morning, and also across the east slopes and adjacent
plains. It looks like 60 kts cross barrier flow Friday night into
early Saturday, and an increasing inversion at around 550 mb, both
peaking between midnight and 7 AM. We expect that with mountain
wave enhancement, there could be gusts in the 70-80 mph range with
mountain wave enhancement all across the higher elevations and
down the east slope to the adjacent plains early Saturday. Highest
winds are expected from 6 PM Friday through mid morning Saturday.

Temperatures on Saturday will be cooler across the plains with a
passage of a cold front early morning, associated with the a surface
high pressure system sliding southeast on the backside of the
trough.  High temperatures may not get out of the 30s across the
plains.  In the mountains, any light snow should end by sunrise and
high temps should be in the 20s to low 30s.

Northwest flow on the backside of a long wave trough across the
Great Lakes will be the norm from late Saturday into the middle of
next week.  A series of fast moving short wave troughs embedded in
the northwest flow will bring snow chances to the mountains and keep
temperatures at or a little below seasonal norms. One short wave
trough looks more impressive than the rest. First, late Saturday
into Sunday a short wave trough moves across northern Colorado.
It's weak and does not contain a lot of moisture so just light
snow in the mountains is anticipated. Before a clouds increase
ahead of a much stronger trough late Sunday, temperatures should
rebound across the plains Sunday afternoon with highs around 50,
and upper 50s across the far eastern plains. Mountains should warm
a little into the mid 30s below 10,000 ft.

Later on Sunday a much stronger trough with better
moisture enters Colorado, and moisture advection and lift
available throughout much of Monday. Deterministic models do not
agree on the evolution of the trough, with the ECMWF being more
bullish on mountain (and NE plains) snow, and the GFS much weaker
and the bulk of forcing for precipitation coming from west
upslope flow. An impressive 700 mb front crosses the state on
Monday in some fashion via all deterministic models, which would
usher in much colder air area-wide and enhance mountain snow for
several hours. How about the ensembles? NAEFS has significant
positive mid level moisture anomalies around 2-3 standard
deviations Sunday and Monday. Likewise, the ECMWF standardized
anomalies have strong integrated vapor transport (3-4 SD) and
moisture content (2-4 SD). This looks like it could be another big
time snowfall event for the mountains but details in timing and
amounts are TBD for now until we get closer. Across the plains,
for now precipitation chances look slim given the flow Monday with
only shallow upslope via anticyclonic flow west of I-25 behind
the cold front. 700 mb flow remains downslope east of the Divide.
A strong jet is overhead but the relative position of the jet to
northeast colorado actually favors subsidence (right exit
transitioning to left entrance). Nevertheless, the jet is 150kt +
so the forecast can and most definitely will evolve concerning
Monday's storm and precipitation chances/amounts across our area.
The pattern beyond Monday still looks progressive with cooler than
normal temps and chances for mountain snow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 157 PM MST Wed Feb 12 2020

Periods of IFR conditions will occur over the Metro Denver
terminals through late the evening. Scattered convective snow
showers are expected to occur during the late afternoon and early
evening period and will become more widespread during the
evening. These strong bands of snow will likely reduce
visibilities and ceilings to LIFR conditions for a good portion of
the evening. Snow showers will end shortly before midnight with a
small chance of fog developing afterwards due to the lingering
moisture. Once drainage flow develops later during the overnight
hours, any fog and low clouds should clear. Dry and stable
conditions will be expected for Thursday with a light easterly
component to the winds expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MST this evening for COZ035-
036-039>041.

&&

SHORT TERM...Fredin
LONG TERM...Schlatter
AVIATION...Fredin
Hazardous weather outlook, Feb 12, 10:54 AM MST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1054 AM MST Wed Feb 12 2020

COZ030>051-131800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1054 AM MST Wed Feb 12 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A strong cold front and weather system will bring light snow to
north central and northeast Colorado today and tonight. This will
likely bring travel related impacts to the Front Range Urban
Corridor, foothills and mountains later this afternoon and
tonight. Snowfall totals will range from 1 to 4 inches across the
Denver metro and I-25 corridor with higher amounts of 3-8 inches
in the foothills. The plains will see a trace to 2 inches. North
to northwest winds will gust up to 35 mph this afternoon over the
plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Mountain areas and the far northeast plains may see continued
snow showers into Thursday but additional accumulations will be
minimal.

Later in the week, a series of weak weather systems will bring
periods of snow to the mountains from Friday night through the
weekend. Expect gusty winds and blowing snow over the mountain
passes at times. Mostly dry conditions are expected across the
plains from Friday through Sunday with warm temperatures on Friday
and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 12:26 PM MSTWinter Weather AdvisoryBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 7 more11 hr
Feb 12, 4:32 PM MSTSnow Squall WarningBOUWeld58 min

Nearby

Snow Squall Warnings in Colorado, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.